Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 7, NWS State College, PA

May 1, 2007Clearfield County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 1, 2007, 7:27 PM EDT for Clearfield County, Pennsylvania. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2007, 7:27 PM EDT (23:27 UTC)
Expired
May 1, 2007, 8:30 PM EDT
In force
63 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Clearfield County, PA

The radar

The State College radar (KCCX), 56 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1863 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 012327
SVRCTP
PAC033-020030-
/O.NEW.KCTP.SV.W.0007.070501T2327Z-070502T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
727 PM EDT TUE MAY 1 2007

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA...

* UNTIL 830 PM EDT

* AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 10
  MILES WEST OF DUBOIS...OR 9 MILES NORTH OF PUNXSUTAWNEY...AND
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DUBOIS AROUND 740 PM EDT...
  TREASURE LAKE AROUND 745 PM EDT...
  ROCKTON AROUND 750 PM EDT...
  S.B. ELLIOT STATE PARK AND CURWENSVILLE AROUND 800 PM EDT...
  HYDE AND PARKER DAM STATE PARK AROUND 805 PM EDT...
  CLEARFIELD AROUND 810 PM EDT...

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES... 
I-80 BETWEEN MILE MARKERS 97 AND 137.  THIS WILL ALSO IMPACT THE 
FOLLOWING MAJOR ROADS...ROUTE 119...ROUTE 219...ROUTE 322.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4117 7902 4099 7903 4092 7806 4119 7805

$$

FORECASTER:  RXR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:58 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 1, 3:58 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
358 PM EDT TUE MAY 1 2007

.SYNOPSIS...
A WARM FRONT EXTENDING FROM NORTHERN OHIO...AND SNAKING ITS WAY
ACROSS CENTRAL PENNSYLVANIA TO THE LOWER SUSQUEHANNA VALLEY WILL
STAY IN PLACE THROUGH THIS EVENING. THIS BOUNDARY WILL BE THE PATH
FOR STRONG TO POTENTIALLY SEVERE THUNDERSTORMS TO TRAVEL EAST
ALONG. THE MAIN THREAT FOR SEVERE WEATHER WILL BE ACROSS THE
NORTHWEST MOUNTAINS AND LAUREL HIGHLANDS...WITH THE STORMS
GRADUALLY LOSING THEIR INTENSITY AND THEY MOVE INTO THE RELATIVELY
COOLER AND DRIER AIR OVER THE SUSQUEHANNA VALLEY.

A LOW PRESSURE CENTER OVER SOUTHERN MICHIGAN LATE THIS AFTERNOON
WILL MOVE EAST ACROSS THE STATE TONIGHT...SPARKING ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS ALONG ITS SOUTHWARD TRAILING COLD
FRONT.

AS A SHARP UPPER LEVEL RIDGE BUILDS ACROSS THE MIDWEST AND
MISSISSIPPI VALLEY LATER THIS WEEK...AN EXTENDED PERIOD OF DRY
WEATHER WITH NEAR NORMAL TEMPERATURES WILL ENSUE.

&&

.NEAR TERM /UNTIL 2 AM WEDNESDAY MORNING/...
MID LEVEL CAPPING INVERSION...THICKENING CIRRUS SHIELD AND THE
LACK OF A BOUNDARY ACROSS SW PENN AND SRN OHIO HAS KEPT CUMULUS
DEVELOPMENT AT A MINIMUM SO FAR. TARGET AREA FOR TSRA INITIATION
AND INTENSIFICATION CONTINUES TO FOCUS FROM NRN OHIO...EAST ALONG
THE SOUTHWESTERN EDGE OF THE TIGHT 850 HPA LIFTED INDEX GRADIENT
THAT EXTENDS FROM JUST S OF KERI TO KFIG AND KAOO AT 19Z.

SURFACE TEMPS AND DEWPOINTS ARE SURGING INTO THE L/M80S AND 50S
RESPECTIVELY ACROSS ERN OHIO...AND WILL BE ADVECTING NE TWD THE
MTNS OF WRN PENN THIS EVENING.

A HIGH ENERGY HELICITY INDEX OF 2-2.5 FROM NE OHIO TO THE WRN PENN
MTNS INDICATES THE THREAT FOR SUPERCELLS AND ISOLATED TORANDOES
ALONG THE AFOREMENTIONED BOUNDARY.

SCATTERED...ELEVATED AND RELATIVELY LOW-TOPPED SHOWERS THAT FORMED
ALONG AND JUST TO THE 850 HPA FRONT HAVE ALREADY EXHIBITED
ROTATION...SO THIS GIVES US A GOOD INDICATION OF THE EXPECTED
STORM TYPE /SCATTERED SUPERCELL WHERE MIXED LAYER CAPES EXCEED
ABOUT 1200 J/JG/ AHEAD OF THE SFC LOW THIS EVENING.

&&

.SHORT TERM /2 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
A SFC COLD FRONT MOVES SE ACROSS THE REGION LATER TONIGHT WITH
ADDITIONAL SHRA/TSRA. THE SHOWERS WILL DIMINISH FROM NW TO SE
AFTER MIDNIGHT. A SEVERAL HOUR PERIOD OF STRATO CU BASED BETWEEN
1-2 KFT AGL WILL AFFECT MAINLY THE NORTH AND WESTERN MTNS DUE TO
THE COOLER AND MOIST UPSLOPE FLOW. ELSEWHERE TO THE SE OF THE
ALLEGHENY PLATEAU...I EXPECT TO SEE JUST A LINGERING BKN DECK OF
MID LEVEL THROUGH THE MID MORNING WEDNESDAY BEFORE SKIES BECOME
PARTLY TO MOSTLY SUNNY ACROSS THE REGION DURING THE AFTERNOON.

HIGH TEMPERATURES WEDNESDAY AFTERNOON IN THE U50S ACROSS THE NRN
MTNS AND 60S ELSEWHERE WILL BE A FEW DEG ABOVE NORMAL FOR MUCH OF
THE REGION.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
NO BIG CHANGES AS HIGH PRESSURE RIDGE AND DRY WEATHER PERSISTS
PRETTY MUCH THROUGH THE ENTIRE PERIOD. TEMPS WILL START OFF
COOL...WITH SCATTERED FROST POSSIBLE IN THE NORTHERN TIER THU AND
FRI MORNING...BUT THEN TEMPS WILL GRADUALLY WARM EACH DAY.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
WE START OFF THIS AFTERNOON WITH FAVORABLE FLYING CONDITIONS
ACROSS THE REGION AS BAND OF MID LEVEL CLOUDS AND MAINLY
VIRGA/LIGHT SHOWERS DRIFTS NORTHEAST. OUTSIDE OF THE NEXT FEW
HOURS THE MAJOR FORECAST CONCERN FOR THE REST OF THIS AFTERNOON IS
WHEN THUNDERSTORMS INITIATE...HOW LOW WILL IT TAKE BEFORE MOVING
INTO THE CWA.

THUNDERSTORMS ARE EXPECTED TO BEGIN TO DEVELOP WITHIN THE NEXT
COUPLE OF HOURS IN THE MIDWEST AND TRACK EAST WITH THE SURFACE LOW
THAT IS FORECAST TO MOVE ACROSS NORTHERN OHIO-NORTHERN PA.  SOME OF THE
STORMS WILL BE STRONG TO SEVERE IN WESTERN PA...BUT ARE EXPECTED TO
WEAKEN WHEN ENTERING THE HIGHER ELEVATIONS AND THE LOSS OF DAYTIME
HEATING IN CENTRAL PA.

OVERNIGHT...THUNDERSTORMS WILL CONTINUE TO TRACK EAST WITH LOW
CEILINGS IN NORTHER PA.  THE SUPPORT FOR THIS IS MAINLY INSTABILITY
AND A +50KT LOW LEVEL JET THAT MOVES ACROSS THE REGION.  AREAS OF
LLWS ARE LIKELY WITH THIS JET...AS WELL WITH TSRA...SO HAVE OPTED
OUT OF INCLUDING IN TAFS SINCE THEY WILL OCCUR AT THE SAME TIME.

BY MORNING THE LOW RESPONSIBLE FOR THE INCLEMENT WEATHER WILL BE OFF
THE COAST...HOWEVER WITH A NORTHWESTERLY SURFACE FLOW...ANY
LOCATIONS RECEIVING SIGNIFICANT RAINFALL OVERNIGHT WILL LIKELY SEE
LOW CEILINGS AND LIGHT FOG...PARTICULARLY IN UPSLOPE FAVORED REGIONS
OF CENTRAL PA.  OVERALL...EXPECT VFR EXCEPT DURING THE 8-12 HOUR OR SO
WINDOW FOR THUNDERSTORMS/LOW CEILINGS PRODUCING MVFR/IFR...THEN A
RAPID RETURN TO VFR TOMORROW DURING THE DAY AND LASTING THROUGH THE
WEEK AND WEEKEND AS COOL HIGH PRESSURE DOMINATES.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...LAMBERT
LONG TERM...RXR
AVIATION...CONNELLY
Hazardous weather outlook, May 1, 2:46 PM EDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
246 PM EDT TUE MAY 1 2007

PAZ004-005-010-017-024>026-033>036-021900-
WARREN-MCKEAN-ELK-CLEARFIELD-CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-
BEDFORD-FULTON-FRANKLIN-
246 PM EDT TUE MAY 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER LATE TODAY THROUGH EARLY
TONIGHT AS THUNDERSTORMS FORM OVER NORTHERN OHIO AND WESTERN
PENNSYLVANIA AND MOVE EAST INTO THE REGION.

THE MAIN THREATS WILL BE DAMAGING WINDS AND HAIL. HOWEVER...CONSIDERING
THE CLOSE PROXIMITY OF A SURFACE WARM FRONT AND ASSOCIATED STRONG
VERTICAL WIND SHEAR NEAR THE BOUNDARY...THE POTENTIAL EXISTS FOR
ISOLATED TORNADOES TO DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY TONIGHT.

PAZ006-011-012-018-019-027-028-037-041-042-045-046-049>053-056>059-
063>066-021900-
POTTER-CAMERON-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-
MIFFLIN-JUNIATA-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
246 PM EDT TUE MAY 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LAMBERT

In the hours before

Special weather statement, May 1, 6:02 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
602 PM EDT TUE MAY 1 2007

PAZ017-012300-
CLEARFIELD-
602 PM EDT TUE MAY 1 2007

...A STRONG THUNDERSTORM WILL AFFECT CLEARFIELD COUNTY...

AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF BROOKVILLE...MOVING EAST AT 45
MPH. THE THUNDERSTORM WILL BE NEAR GRAMPIAN...ROCKTON AROUND 630
PM...CLEARFIELD AND HYDE AROUND 645 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 98 AND 131.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...ROUTE
322.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER:JUNG
Special weather statement, May 1, 6:26 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
626 PM EDT TUE MAY 1 2007

PAZ010-011-012300-
CAMERON-ELK-
626 PM EDT TUE MAY 1 2007

...A STRONG THUNDERSTORM WILL AFFECT CAMERON AND ELK COUNTIES...

AT 622 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF ST. MARYS...MOVING EAST AT
45 MPH. THE THUNDERSTORM WILL BE NEAR DRIFTWOOD AROUND 645 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE ROAD 120.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER:JUNG

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 6:53 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton37 min
May 1, 6:56 PM EDTSevere Thunderstorm WarningCTPClearfield34 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.